Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 90, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2006, 4:09 PM EDT for Ashe County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2006, 4:09 PM EDT (20:09 UTC)
- Expired
- Jun 11, 2006, 4:40 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 112009
SVRRNK
NCC009-112100-
/O.NEW.KRNK.SV.W.0090.060611T2009Z-060611T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT SUN JUN 11 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR TROUT...OR ABOUT NEAR ASHLAND...AND MOVING
SOUTHEAST AT 20 MPH.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3649 8158 3636 8130 3636 8136 3629 8136
3628 8141 3624 8147 3625 8149 3635 8163
3639 8174 3648 8170 3653 8170 3653 8170
$$
LAWRENCE2 follow-up statements
000
WWUS51 KRNK 112023
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT SUN JUN 11 2006
NCC009-112100-
/O.CON.KRNK.SV.W.0090.000000T0000Z-060611T2100Z/
ASHE NC-
422 PM EDT SUN JUN 11 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN ASHE COUNTY...
AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BALDWIN...OR ABOUT NEAR
JEFFERSON...MOVING SOUTHEAST AT 20 MPH.
THIS THUNDERSTORM HAS SHOWN A WEAKENING TREND OVER THE PAST FEW
MINUTES...BUT IS STILL CAPABLE OF PRODUCING LARGE HAIL.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
JEFFERSON...FLEETWOOD...OTHELLO...WAGONER...IDLEWILD AND GLENDALE
SPRINGS
LAT...LON 3649 8151 3636 8130 3636 8136 3629 8136
3628 8141 3624 8147 3625 8149 3635 8163
3646 8160
$$
LAWRENCE000
WWUS51 KRNK 112040
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SUN JUN 11 2006
NCC009-112050-
/O.CAN.KRNK.SV.W.0090.000000T0000Z-060611T2100Z/
ASHE NC-
440 PM EDT SUN JUN 11 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ASHE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3649 8151 3636 8130 3636 8136 3629 8136
3628 8141 3624 8147 3625 8149 3635 8163
3646 8160
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:06 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 11, 3:06 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT SUN JUN 11 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... THUNDERSTORMS IN THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG THE FRONT THAT EXTENDS FROM CENTRAL MISSOURI INTO CENTRAL NORTH CAROLINA. SHORT WAVES OVER MINNESOTA AND NORTHERN MISSOURI THAT WILL HELP MAINTAIN THE STORMS WILL REACH THE FORECAST AREA BY 12Z MONDAY. MODELS ARE ALSO SHOWING SOME UPPER DIFFLUENCE WITH THE ASSOCIATED JET STREAKS. THREAT OF SEVERE THUNDERSTORMS WILL BE ENHANCED TONIGHT WITH A SURFACE LOW TRACKING ALONG THE FRONT FROM NORTHERN TENNESSEE INTO NORTHERN NORTH CAROLINA PROVIDING INCREASED LOW LEVEL SHEAR. VERY STRONG POSITIVE THETA-E ADVECTION AND 850/700 MB VERTICAL VELOCITY CROSSING THE COUNTY WARNING AREA BETWEEN 06-12Z TONIGHT. WENT WITH THE WARMER GUIDANCE FOR TONIGHT. LITTLE CHANGE FOR MAXIMUM TEMPERATURES ON MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... WILL CONTINUE TO FAVOR OUTPUT OF THE GFS THROUGH WEDNESDAY GIVEN ITS BETTER AGREEMENT WITH THE OFFICIAL NHC TRACK OF TROPICAL STORM ALBERTO. SHORT WAVE TROUGH WHICH COMES THROUGH OUR REGION TOMORROW NOW SHOWING A MORE RAPID EXIT TIME AS COMPARED TO PREVIOUS RUNS. NOW BY MONDAY EVENING ALL BUT A VERY SMALL CHANCE OF STORMS WILL EXIST ACROSS THE FAR SOUTHEAST PART OF THE FORECAST AREA. AFTER THIS...THE AREA REMAINS IN A GENERAL BROAD TROUGH PATTERN WHICH WILL MEAN TEMPERATURES ON THE COOLER THAN AVERAGE SIDE. TIMING OF ANY SHORT WAVE TROUGH FEATURES IN THIS TYPE OF PATTERN IS ALWAYS TRICKY...AS MODELS TEND TO FLUCTUATE AS TO THE TIMING AND/OR THE STRENGTH OF ANY FEATURE. HOWEVER...CURRENTLY WEDNESDAY INTO WEDNESDAY NIGHT MAY BE OUR FIRST POTENTIAL FOR SOME ISOLATED SHOWERS AND STORM IN PARTS OF THE AREA LATE IN THE AFTERNOON AND EARLY EVENING. THEN HPC SUGGEST THE POSSIBILITY OF ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS THE REMAINDER OF THE WORK WEEK. I/VE ADJUSTED THESE TO REFLECT MORE OF A DIURNAL TREND WITH THIS ACTIVITY. HEADING INTO THE WEEKEND...WE START A WARMING TREND AS UPPER LEVEL RIDGE BEGINS...AND BY THE END OF THE WEEKEND THE AXIS OF THIS RIDGE HAS SHIFTED EAST AND A WARM FRONT APPROACHES THE REGION. IT WILL BE THIS WARM FRONT THAT WILL BE THE FOCUS FOR OUR NEXT POTENTIAL OF ORGANIZED PRECIPITATION ACROSS THE AREA. && .AVIATION... LAPS ANALYSIS SHOWS SURFACE BASED CAPES(CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP TO 800-1600 J/KG ACROSS THE SOUTHWEST COUNTIES OF THE COUNTY WARNING AREA9CWA) WHERE THERE HAS BEEN MORE SUN TODAY. SCATTERED SHOWERS CONTINUE TO MOVE INTO THE NORTHERN PART OF THE FORECAST AREA OUT OF WEST VIRGINIA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE SOUTHERN CWA WHERE THE INSTABILITY IS BETTER. HAVE INCREASED CHANCE OF RAIN IN THE SOUTHWEST STARTING IN THE MID AFTERNOON AND ALSO RAISED MAXIMUM TEMPERATURES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/DS/AMS
Hazardous weather outlook, Jun 11, 1:12 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SUN JUN 11 2006 NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-043-121000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-HENRY- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHWEST VIRGINIA AND NORTHERN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THIS REGION. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON. VAZ011-014-018>020-022>024-033>035-044>047-058-059-WVZ042>045- 121000- GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 11, 1:08 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 108 PM EDT SUN JUN 11 2006 NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-120600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX...STUART... MARTINSVILLE 108 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORMS THIS AFTERNOON... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A STATIONARY FRONT THAT EXTENDS FROM MISSOURI INTO NORTHERN NORTH CAROLINA. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. AMS
Special weather statement, Jun 11, 3:23 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SUN JUN 11 2006 NCZ001-002-018-VAZ015-112100- ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 323 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHWEST VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS THROUGH 5 PM THIS AFTERNOON. LOCATIONS LIKELY TO BE IMPACTED INCLUDE THOSE AREAS IN AND AROUND VOLNEY...WEST JEFFERSON... SPARTA...AND BOONE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS TO AROUND 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LAWRENCE
Special weather statement, Jun 11, 4:01 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT SUN JUN 11 2006 NCZ003-004-VAZ016-032-112115- SURRY-STOKES-CARROLL-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...GALAX...STUART 401 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE VIRGINIA NORTH CAROLINA STATE LINE THROUGH 5 PM THIS EVENING...AFFECTING NORTHERN PORTIONS OF SURRY AND STOKES COUNTIES AS WELL AS SOUTHERN CARROLL AND PATRICK COUNTIES. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL...BRIEF GUSTY WINDS...AND HEAVY RAINFALL RATES...PARTICULARLY JUST NORTH OF THE MOUNT AIRY AREA. LAWRENCE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:26 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Jun 11, 2:50 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 40 min |
| Jun 11, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 62 min |
| Jun 11, 3:59 AM EDT | Tornado Warning | RNK | Surry, Yadkin | 31 min |
| Jun 11, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 61 min |
| Jun 11, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
| Jun 11, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Jun 11, 5:05 PM EDT | Tornado Warning | RNK | Stokes | 40 min |
| Jun 11, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 44 min |
| Jun 11, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 32 min |
| Jun 11, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 51 min |
| Jun 11, 6:33 PM EDT | Tornado Warning | RNK | Rockingham | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.